California, 2021

High Surf in California, January 10, 2021

January 10, 2021 · NWS EKA · 3 events in 1 county or zone

A large long period swell produced large breaking surf along the coast and vulnerable coastal roads of northwest California during January 10th. The large waves coincided with a high astronomical tide resulting in some minor coastal flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A large long period swell produced large breaking surf along the coast and vulnerable coastal roads of northwest California during January 10th. The large waves coincided with a high astronomical tide resulting in some minor coastal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 10, 5:47 AM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 10, 5:47 AM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
547 AM PST Sun Jan 10 2021

.SYNOPSIS...Large surf and high tides will be the main concern
today, with early morning showers and lingering low clouds lifting
for the afternoon. After a dry break on Monday, heavier and
steadier rain will return Monday night and Tuesday for the
northern half of our area.

&&

.DISCUSSION...In the wake of a weak front passing by overnight,
showers are tapering off, but lingering onshore flow and low level
moisture is allowing for some patchy fog or mist in low lying
areas. The daytime hours on Monday will turn out mostly dry but
with thickening clouds as the next system approaches, with perhaps
some spotty rain reaching the Redwood Coast by evening. Beginning
early Tuesday and lasting through Wednesday, an atmospheric river
is projected to take aim at Oregon, extending into the far
northern portions of our area. Particularly Del Norte county, and
potentially Northern Humboldt, could experience some minor
flooding in areas of poor drainage, such as small streams, urban
areas, and farm fields, with rock slides likely in areas of steep
terrain. POPs and QPF have been increased for Tuesday through
Wednesday to accommodate the AR as models have suggested. Main
stem rivers such as the Smith River should have significant rises,
but likely not enough to get to 'Action Stage', as river levels
are starting out on the low-side. Several inches or more are
possible in Del Norte, with perhaps only an inch or so for coastal
Humboldt, diminishing rapidly to only trace amounts in far
southern Mendocino and Lake Counties. With such a sharp rainfall
gradient, stay tuned to later forecasts for any adjustments. Snow
levels will be quite high with this system, well above our
mountain passes. Showers should diminish later Wednesday into
Thursday, with perhaps just another weak front around Friday.
Otherwise, the late-week period into the weekend looks to trend
drier with continue mild temperatures.

&&

.AVIATION...A few low clouds with MVFR ceilings will linger early
this morning in the wake of a passing front, with these expected to
lift later this morning as mid-level cloudiness spreads over the
region ahead of another weak shortwave. Light southerly winds should
persist in Del Norte through the day today while winds elsewhere
remain mostly light and variable. Some model guidance is hinting at
the potential for some low cloud development late tonight...however
the signal isn't strong and confidence is currently low, so have
left out of the TAFs for now. /TDJ

&&

.MARINE...A large, long period west swell will build quickly
across the waters this morning, with seas peaking somewhere between
20 and 22 ft today before the energy begins to decay tonight.
Seas return to 10 to 12 ft for Monday, with another solid west swell
expected to fill in Tuesday. Seas then slowly decay during the back
half of this week. Otherwise, recurring bouts of light to moderate
southerlies continue this week as fronts successively pass overhead,
with the strongest pulse of southerlies expected to approach mid to
high 20 kts range midday Tuesday. /TDJ

&&

.BEACH HAZARDS...A large west swell currently filling in is expected
to continue to build to 21 to 22 feet at 19 to 20 seconds today.
Breaking waves of 28 to 30 feet are expected from this swell along
west to northwest-facing beaches. The high surf warning remains on
track, although warning level (28 feet) breakers may only occur for
a few hours during the peak sometime this morning into midday, with
gradually lowering waves heading into tonight.

Unfortunately this lines up the with some of the higher tides of the
year. The astronomical high tide will be around 8.26 feet at the
North Spit Tide Gauge this morning. With only a minor tidal anomaly
observed at the gauge this morning, any minor flooding around the
usual prone spots near tidal estuaries and very low-lying spots
around Humboldt Bay may be mitigated (King Salmon, Jackson Ranch
Road). However, areas near the mouth of Humboldt Bay and the
immediate coastline may be more at risk for some coastal flooding
due to the very large breaking waves.  Some waves could possibly
wash over the road by Centerville Beach, and reach the lowest-lying
spots on New Navy Base road on Samoa. In Del Norte county the
southerly winds are not going to raise the actual tides above the
Highest Astronomical tide. However some minor inundation is possible
on Anchor Way and other vulnerable roads at the coast. This may even
allow the large surf to break onto Hwy 101 briefly. The coastal
flood advisory for these areas continues.

Coastal flooding may continue to be an issue Monday and Tuesday as
tides gets higher and the southerly winds increase in advance of
the next storm system. Coastal flooding looks the most likely likely
around Humboldt Bay on Tuesday when both the strongest southerlies
of the week are expected, and the North Spit tides reach 8.45 feet,
as a new large swell arrives. However, waves are not forecast to be
as high as those today. /AD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 6 PM PST this evening for CAZ101-103-104-
     109.

     Coastal Flood Advisory until 11 AM PST this morning for CAZ101-
     103.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until
     9 PM PST this evening for PZZ450- 455-470-475.

     Coastal Flood Advisory until 11 AM PST this morning for PZZ410-
     415.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 10, 3:42 AM PST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
342 AM PST Sun Jan 10 2021

CAZ101-103-111145-
Coastal Del Norte-Northern Humboldt Coast-
342 AM PST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM PST THIS
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Warning is currently in effect.
A Coastal Flood Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An atmospheric river will threaten areas near the Oregon border
Monday night through Tuesday. Periods of heavy rainfall are possible,
mainly around Del Norte county.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-111145-
Southwestern Humboldt-Mendocino Coast-
342 AM PST Sun Jan 10 2021

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110>115-111145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
342 AM PST Sun Jan 10 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high surf. Local standard time, as filed.

High Surf, Northern Humboldt Coast

When
January 10, 8:45 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Large surf washed across Centerville Beach Road. Road was closed as a result.

High Surf, Northern Humboldt Coast

When
January 10, 8:45 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Waves washed across New Navy Base Road near Coast Guard Station.

High Surf, Northern Humboldt Coast

When
January 10, 8:45 AM PST
Where
Northern Humboldt Coast forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Large waves washed across the Moonstone Beach parking lot.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933237, 933238, 933239.